Editorial Note: Ages back, Sally MacGregor wrote this piece to follow up to her Olanzapine experience – Olanzapine Withdrawal: Sally’s Story. The original piece has routinely been among the top ten RxISK blog posts visited. This update slipped between the cracks. But here it is.
Time for a progress report. I was in feisty mode last time – determined not to be beaten by the ongoing aftermath of twelve years of that motherfucker of molecules. It’s hard to maintain optimism in the teeth of ongoing problems, but mostly I succeed. Sometimes I wish that I could swap bodies with the various medics who dismissed the writhing cramping toes, and tingling arms, deranged hearing and balance as ‘minor’. Then see how they cope with the perpetual sensation that I’m going to topple forwards when I lean forward to pick up a cup of coffee, or backwards when I look up to reach a glass off the shelf that is just above my eyeline. Getting into the bath every morning and feeling seasick from the water as it swirls. ‘Have a shower’? not so easy when you close your eyes under the spray and immediately lose any sense of where you are and have to hang onto the shower rail. Try inhabiting my physical world for a day, a week, six months – or three years – and see whether you still call such things ‘minor’. Buying new shoes and having to abandon them after a few days because they make me feel sick sounds funny – but it’s not all that amusing. Something to do with disrupting my precarious balance, because I need, literally, to feel the ground beneath my feet.
I was hoping this year I would be able to sit in the sunshine for ten minutes before getting so hot that I feel faint, but, no, not even in our cool English summers. Direct sun is simply intolerable, but when the ambient temperature goes over 21° – I’m wiped too.
The acute hearing distortions have subsided and I can talk to most of my women friends now without a look of pain on my face, (something to do with the higher pitch) and intercoms in rail stations are easier to manage. But TV and radio are mostly off limits – too distorted and hard to hear. Ditto the phone – a distressing tendency for voices just to fade away. Processing sound is a major problem, as is the feeling of pressure in my ears, which comes and goes (best described in the list of Meniere’s symptoms). And tinnitus…which is actually the least distressing problem I have, although I know it drives many people mad.
A new problem has emerged. My voice fades to a husky whisper towards the evening. I had big wheezing problems on olanzapine – a startling, whistling noise, which troubled me for a few weeks at a time, then went away for a bit and returned. The wheezing is much less dramatic now – but my voice doesn’t seem so good: it kind of disappears. I’m aware that often people have problems hearing me clearly, and try and remember to consciously speak more slowly and loudly. And the muscles round my mouth misbehave towards evening – a kind of chorea I guess – which could be linked to the chlorpromazine I took way back. But that was over ten years ago – so why now? Unfortunately it gives me a disgruntled scowl – which made me think about how medication side effects can make you look cross when you actually feel perfectly cheerful.
I took my painful wrists, fingers and elbows to the GP in the end. I couldn’t stand the serious pain every night, which woke me shouting, or the flare-ups of red swelling in two fingers on my left hand. (Try getting your bra on when one hand is so sore it brings tears to my eyes…). ‘osteoarthritis’ he said – after testing for rheumatoid arthritis. Wear and tear – exercise them. So I do, flexing them as often as I can, ditto my wrists. Makes no difference whatsoever – and actually I can’t flex the swollen fingers when they’re bad. Feels more like gout to me than arthritis – but what do I know? The painful swollen elbows are equally debilitating – lifting and carrying aggravates them no end. ‘Tennis elbow’ my GP said. Why would I have that, I asked, given that I’ve not played tennis since I was 16. ‘Decompensation’ apparently – which I gather means the general dilapidation of old age. I remember my grandmother vigorously polishing her furniture into her 80s and my mother carrying shopping home every day until she died – and think ‘I’m 60, not 80’. And wonder why the joints that should be packing up after a decade of carrying an extra 6 stones – my knees and hips – are perfectly flexible and painless. My feet give me increasing problems though – the ‘moving toes’ syndrome I now realise is probably simply a tardive dyskinesia – but has progressed to painful cramps and a small devil stabs my toes viciously and randomly with a sharp pin. Classic peripheral neuropathy? Whatever, walking is getting harder. Much harder.
Having spent months vigorously denying that I had diabetes, citing the fact that my blood sugar sank well below the demarcation line as soon as I stopped taking olanzapine – now I have it again. I discovered this, following a general MOT blood screening and an ECG. ‘You have a fatty liver too’ my GP said: ‘You know, like fois gras, where farmers pour grain down a funnel shoved into the goose’s mouth until it overflows….’. ‘OK – I get the picture. That’s why I don’t ever eat the stuff’ I said hastily, to shut him up.
And your heart’s working a bit fast, he continued. By that time I was so aghast that all my metabolic systems seem to be collapsing I just said ‘Oh’. Went home and worried. Returned for more information: ‘It’s to do with your blood pressure’ he said which made no sense to me, because the dramatic swinging BP has settled down nicely. ‘Your heart’s too strong’ he went on. ‘It’s sending the blood round your body unevenly’. When I asked if it could possibly have anything to do with all the meds, he said firmly: ‘No’.
I’ve simply given up trying to get any acknowledgement that any of my life-limiting ailments could have anything whatsoever to do with medication. When you’re fat (the blubber is still well and truly there) and unfit – you don’t stand a snowball’s chance in hell of being deemed to be anything but completely personally responsible for your own wrecked body.
In the meantime, it’s the overwhelming, poll-axing bouts of exhaustion that most impair daily life. I think about people with ME – the constant juggling: you wake feeling unusually well and think ‘I need to make the most of this’ – but with the creepy knowledge that probably you’re going to pay for it a few days later, when you can’t actually raise your head off the pillow because you’re too bloody tired and ache all over. Damned if you do and damned if you don’t. (I’ve hunted in vain to find any documented link between taking antidepressants and subsequently developing ME – maybe there isn’t one, but a hunch tells me that the rise of ME probably correlates, however unscientifically, with the advent of the SSRIs). I have a lot of hunches.
I’ve also thought how complicated my story is: I wrote about olanzapine because that was the drug that I took for longest, and seemed to have been the most poisonous. However, I still take a benzo and zopiclone, despite heroic attempts to stop – and a decade ago swallowed every class of psychotropic known to humankind. I realised, a bit late in the day, that some of my legacy/aftermath/damage may well be down to all the antidepressants I took, even though I’ve not taken any since 2003. And of course the benzos.
Oh and the book. It turns out that writing is a far far harder thing than I’d ever imagined. Now in the hands of a literary agent, who is trying his hardest to nab a publisher, so keep your fingers crossed.